Alert archive / Wisconsin / Flash Flood Warnings in 2004
Flash Flood Warning 11, NWS Milwaukee, WI
NWS Milwaukee, WI issued this flash flood warning at Aug 3, 2004, 5:15 PM CDT for Columbia County, Sauk County, Wisconsin. It was in force for 3 hr. No storm report in the archive falls inside the area while it was in force.
The area
The outline as issued.
The facts
- Issued
- Aug 3, 2004, 5:15 PM CDT (22:15 UTC)
- Expired
- Aug 3, 2004, 8:15 PM CDT
- In force
- 3 hr
- Issued by
- NWS Milwaukee, WI
- Area
- Counties, with a storm outline in the text
Counties Columbia County, WI, Sauk County, WI
The radar
The Milwaukee radar (KMKX), 111 km from the middle of the area, began a volume at 22:17 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
Did it verify
Verified. The Iowa Environmental Mesonet's Cow matched one storm report to this flash flood warning; the first came 10 minutes after it went out.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The nearest sounding before it
Green Bay/Straub, WI (KGRB), launched 12:00Z, 10.3 hours before the alert went out and 169 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 0 J/kg
- Mixed-layer CIN
- No buoyant parcel
- Mixed-layer LCL
- 1004 m above ground
- 0-6 km bulk shear
- 46 kt
- 0-1 km storm-relative helicity
- 38 m²/s²
- 0-3 km storm-relative helicity
- 126 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.3
The text
As transmitted, in the capitals the NWS used until 2016.
000 WGUS53 KMKX 032217 FFWMKX WIC021-111-040115- BULLETIN - EAS ACTIVATION REQUESTED FLASH FLOOD WARNING NATIONAL WEATHER SERVICE MILWAUKEE/SULLIVAN WI 515 PM CDT TUE AUG 3 2004 THE NATIONAL WEATHER SERVICE IN MILWAUKEE HAS ISSUED A * FLASH FLOOD WARNING FOR... COLUMBIA COUNTY IN SOUTH CENTRAL WISCONSIN THIS INCLUDES THE CITIES OF...PORTAGE...LAKE WISCONSIN SAUK COUNTY IN SOUTH CENTRAL WISCONSIN THIS INCLUDES THE CITIES OF...REEDSBURG...BARABOO * UNTIL 815 PM CDT * AT 513 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED FLASH FLOODING FROM A THUNDERSTORM 7 MILES NORTH OF LAKE WISCONSIN...MOVING EAST AT 20 MPH. DOPPLER RADAR ESTIMATES INDICATE UP TO 2 INCHES OF RAIN HAS FALLEN IN LESS THAN AN HOUR IN SOME AREAS OF COLUMBIA AND SAUK COUNTY. A LARGE AREA OF THUNDERSTORMS IS APPROACHING FROM THE WEST AND WILL ONLY AGGREVATE THE FLOODING SITUATION. ANOTHER 2 INCHES OF RAIN IS POSSIBLE FROM THESE STORMS. EXCESSIVE RUNOFF FROM HEAVY RAINFALL WILL CAUSE FLOODING OF SMALL CREEKS AND STREAMS...URBAN AREAS...HIGHWAYS...STREETS AND UNDERPASSES AS WELL AS OTHER DRAINAGE AREAS AND LOW LYING SPOTS. LAT...LON 4362 9014 4330 9015 4332 8909 4362 8906 $$ DAVIS
What forecasters said that day
The local office's own words before this flash flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Milwaukee, WI wrote its last area forecast discussion before this flash flood warning went out at Aug 3, 2:39 PM CDT, 2 hours 36 minutes earlier.
Area forecast discussion, Aug 3, 2:39 PM CDT, 2 hours 36 minutes before
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE MILWAUKEE/SULLIVAN WI 239 PM CDT TUE AUG 3 2004 .DISCUSSION...FORECAST FOCUS ON THUNDERSTORMS THROUGH WEDNESDAY. PROFILER NETWORK SHOWS THAT MID LEVEL INFLOW INTO CENTRAL WI HAS HELPED TO PRODUCE BANDS OF SHOWERS OVER CENTRAL AND SOUTHERN WI TODAY. SOUTHWEST TO WEST WINDS AT H700 WITH NORTHWEST WINDS AT H500 HAVE COMBINED TO PRODUCE CONFIGURATION SEEN ON AREA RADARS. RUC AND SATELLITE HINT AT H500 VORT MAX MOVING EAST INTO MN ATTM. SMALL BUT TIGHTLY WOUND MCS ACROSS SOUTHERN MN AND NORTHERN IA HAS BEEN MOVING STEADILY EASTWARD THIS MORNING AND AFTERNOON. THIS AREA OF SHOWERS AND EMBEDDED THUNDERSTORMS EXPECTED TO ENTER SOUTHERN WI THIS EVENING. CONFIDENCE IN REMAINDER OF FORECAST IS LOW BUT HERE IS REASONING: MODELS ARE SUFFERING FROM CONVECTIVE FEEDBACK AND DEVELOP AN UNREALISTICALLY DEEP LOW OVERNIGHT AND INTO WEDNESDAY...ALL OF WHICH PRODUCES A LARGE PRECIPITATION SHIELD OF HEAVY RAINFALL. ALTHOUGH IT SEEMS THAT RAINFALL IS LIKELY LATE TONIGHT INTO WEDNESDAY BUT HAVE PULLED BACK FROM MODEL QPF...WHICH RESULTS MAY STILL BE TOO HIGH. LATER RUNS WILL HOPEFULLY RESOLVE THIS ISSUE. HAVE OPTED TO USE MESOETA WINDS FOR FORECAST BUT HAD TO TRIM WIND SPEEDS DUE TO THE TOO DEEP SURFACE LOW TO OUR SOUTH. TEMPERATURES ALSO SUFFER FROM THE STRONG NORTHEAST FLOW AND HAVE TENDED TO BRING UP DAYTIME AND NIGHTTIME TEMPERATURES. STILL LOOKING FOR DRY WEATHER FROM WEDNESDAY NIGHT THROUGH THE WEEKEND. && .MKX...WATCHES/WARNINGS/ADVISORIES...NONE
Hazardous weather outlook, Aug 3, 5:00 AM CDT, 12 hours 15 minutes before
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE MILWAUKEE/SULLIVAN WI 500 AM CDT TUE AUG 3 2004 WIZ046-047-051-052-056>060-062>072-041000- COLUMBIA-DANE-DODGE-FOND DU LAC-GREEN-GREEN LAKE-IOWA-JEFFERSON- KENOSHA-LAFAYETTE-MARQUETTE-MILWAUKEE-OZAUKEE-RACINE-ROCK-SAUK- SHEBOYGAN-WALWORTH-WASHINGTON-WAUKESHA- 500 AM CDT TUE AUG 3 2004 THIS HAZARDOUS WEATHER OUTLOOK IS FOR SOUTHERN WISCONSIN. .DAY ONE...TODAY AND TONIGHT THERE IS A SLIGHT RISK OF SEVERE THUNDERSTORMS TODAY AND TONIGHT...MAINLY WEST OF A LINE FROM WISCONSIN DELLS THROUGH JEFFERSON TO LAKE GENEVA. DAMAGING THUNDERSTORM WINDS AND LARGE HAIL ARE POSSIBLE. .DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH MONDAY THERE IS A CHANCE OF THUNDERSTORMS WEDNESDAY. BUT AT THIS TIME THEY ARE NOT EXPECTED TO BE SEVERE. THE NEXT CHANCE OF STORMS AFTER THAT IS FORECAST TO HOLD OFF UNTIL MONDAY. .SPOTTER INFORMATION STATEMENT... STORM SPOTTER GROUPS MAY BE NEEDED THIS AFTERNOON AND EVENING. NJ
In the hours before
Local storm report, Aug 3, 4:17 PM CDT, 58 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE MILWAUKEE/SULLIVAN WI
417 PM CDT TUE AUG 03 2004
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION...ST.. ...SOURCE....
..REMARKS..
0400 PM HAIL N LA VALLE 43.58N 90.13W
08/03/2004 0.88 INCH SAUK WI LAW ENFORCEMENT
&&
DAVIS/KONOPLocal storm report, Aug 3, 4:59 PM CDT, 16 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE MILWAUKEE/SULLIVAN WI
459 PM CDT TUE AUG 03 2004
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION...ST.. ...SOURCE....
..REMARKS..
0443 PM HAIL REEDSBURG 43.53N 90.00W
08/03/2004 1.75 INCH SAUK WI LAW ENFORCEMENT
0444 PM HAIL LAKE DELTON 43.59N 89.78W
08/03/2004 0.25 INCH SAUK WI LAW ENFORCEMENT
0454 PM HAIL BARABOO 43.47N 89.74W
08/03/2004 1.25 INCH SAUK WI LAW ENFORCEMENT
REPORTED NEAR BARABOO.
0454 PM HAIL 3 SW LAKE DELTON 43.56N 89.82W
08/03/2004 1.00 INCH SAUK WI TRAINED SPOTTER
&&
DAVIS/KONOPLocal storm report, Aug 3, 5:05 PM CDT, 10 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE MILWAUKEE/SULLIVAN WI
505 PM CDT TUE AUG 03 2004
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION...ST.. ...SOURCE....
..REMARKS..
0447 PM HAIL 2 SE REEDSBURG 43.51N 89.97W
08/03/2004 1.75 INCH SAUK WI LAW ENFORCEMENT
GOLF BALL SIZED HAIL REPORTED ON HOGSBACK ROAD.
&&
DAVIS/KONOPThe office that day
Everything else NWS Milwaukee, WI issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Aug 3, 4:09 PM CDT | Severe Thunderstorm Warning | MKX | Sauk | 51 min |
| Aug 3, 4:52 PM CDT | Tornado Warning | MKX | Sauk | 23 min |
| Aug 3, 4:59 PM CDT | Tornado Warning | MKX | Columbia | 31 min |
| Aug 3, 5:16 PM CDT | Severe Thunderstorm Warning | MKX | Dodge | 44 min |
| Aug 3, 5:24 PM CDT | Tornado Warning | MKX | Dodge | 66 min |
| Aug 3, 6:18 PM CDT | Severe Thunderstorm Warning | MKX | Dodge, Jefferson | 27 min |
| Aug 3, 6:33 PM CDT | Severe Thunderstorm Warning | MKX | Iowa, Sauk | 42 min |
Nearby
Flash Flood Warnings in Wisconsin, 2004Every flash flood warning in 2004
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.